Maryland, 2020

Hail and Damaging Winds in Maryland, July 6, 2020

July 6, 2020 · NWS LWX · 18 events in 5 counties and zones

An upper-level disturbance triggered scattered to numerous showers and thunderstorms. The very unstable lower-level air mass resulted in an environment conducive to downburst winds, some of which were significant.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$143,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An upper-level disturbance triggered scattered to numerous showers and thunderstorms. The very unstable lower-level air mass resulted in an environment conducive to downburst winds, some of which were significant.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 6, 1:37 PM EST, 3 hours 30 minutes earlier.

Area forecast discussion, Jul 6, 1:37 PM EST, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
237 PM EDT Mon Jul 6 2020

.SYNOPSIS...
High pressure remains offshore through Wednesday, pumping warm and
humid air into the region, along with daily chances for showers and
thunderstorms. Cutoff low pressure will develop to the south on
Wednesday and it may impact the area later in the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Temperatures across the region have soared into the low to mid
90s across the region, with dew points in the low to mid 70s
as well. As a result, heat indices are in the upper 90s to low
100s in a several spots, especially in the more urban areas.
Surface wind observations depicting generally southerly flow
across the region. However, we are starting to see some easterly
flow off the Chesapeake Bay from the bay breeze. This will help
to spark some convection a little later up along the I-95
corridor.

Some storms already starting to pop up over central Virginia,
associated with the terrain circulations as expected. A Severe
Thunderstorm Watch is in effect through this evening for areas
along/east of the Blue Ridge. The environment is quite
impressive today with the heat and humidity, paired with a weak
shortwave passing just north of our area. MLCAPE values have
soared into the 3000-4000 J/kg range, which is more than enough
to get some tall storms this afternoon, as is already being
observed. Low-level lapse rates, as expected, are very
impressive as well (in excess of 8 C/km). Mid-level lapse rates
are lacking, but still marginally better than the past 2 days
(around 6.5 C/km or so). Additionally, there is about 25-30
knots of effective layer shear across the area, with highest
values north and east. Deep-layer shear remains unimpressive,
but still marginally better than recent days, owing to the
shortwave to the north bringing just enough mid-level flow
through the region. All of this together will lead to high
coverage of thunderstorms this afternoon, with some having a
good chance to become tall and organized. Could see some large
hail today, much like we saw yesterday. Of course, damaging
winds are a threat today as storms collapse. Could again be
looking at a risk for some strong downbursts/microbursts, with
DCAPE values exceeding 1000 J/kg.

With all of this considered, we also run the risk for flash
flooding across portions of the area. This is particularly a
concern along the I-95 corridor between Fairfax and Harford
County. PWAT values are increasing, and should reach near the 2
inch range this afternoon. While the setup doesn't necessarily look
very favorable for training thunderstorms, can't rule out an
isolated instance of flash flooding in the metro areas,
especially if storms keep popping up along all of the different
mesoscale boundaries we will have around (river/bay breezes and
outflow boundaries in particular).

Storms may last into the later part of the evening, but should
be pushing off to the south and east. Storms will linger later
over southern MD as a result. Think by just after midnight
though, things should be clear of the region.

Following the storms tonight, some clouds likely linger around,
with low temperatures only into the low 70s (mid-upper 60s in
the higher elevations). Some valley fog possible once again
tonight west of the Blue Ridge.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
High pressure remains offshore through Wednesday, so the pattern
will remain much the same. Rinse and repeat forecast Tuesday and
Wednesday, with hot and humid conditions expected across the region.
High temperatures each day remain in the upper 80s to low 90s, with
dew points holding steady in the low 70s. This will result in heat
indices in the mid-upper 90s each day. While not quite expecting any
advisories at this time, still very hot and humid, so it will be
important to continue to take all proper heat precautions. Terrain
circulation and the bay/river breezes will bring a chance for
thunderstorms each day. With very little flow aloft however, storms
not expected to be as strong as we will see today. However,
instability will remain high given the high heat and humidity, and
conditions remain favorable for some localized downbursts, so can't
completely rule out a couple stronger storms either day. As we have
seen these past couple of days, the bay/river breezes and terrain
circulation can create some localized stronger shear and support an
isolated stronger storm.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Guidance seems to be coalescing around the idea of a low pressure
developing along the coast to the south on Thursday and moving north
along the coast Friday into Saturday. This would cause showers and
perhaps some steadier rain and/or thunderstorms to spread north and
west from the low into southern and eastern parts of our forecast
area, but the track may keep northwestern areas fairly dry.
Temperatures will cool as this oddly non-summer like pattern
unfolds, with highs in the 80s, though lows would still be muggy
with readings staying in the high 60s and lower 70s overall. Will
need to watch for any focused rain bands or convection which could
result in flooding. By Sunday, the low is more likely off to our
north and east, but a cold front may be approaching or passing
through from the northwest by this point, which could result in
more showers and storms. Bottom line is the entire long term looks
rather active, but with temps staying closer to normal.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
VFR conditions and light winds are generally expected through
Wednesday. Hot and humid conditions continue, with daily chances for
thunderstorms during the afternoon and evening. Gusty winds and
heavy rain can be expected with any thunderstorm in this
environment.

For today, we will see more numerous showers and storms,
especially along/east of the Blue Ridge. So all terminals outside
of MRB should see a storm at least nearby today. For
DCA/BWI/MTN, have a bit more confidence in timing, so have
introduced TSRA in those areas for early this evening. VCTS
everywhere else, and honestly storms may last at any terminal
through 00z-001z potentially. Will update TAFs as needed if the
threat looks to linger.

Main concern Thursday and Friday will be potential for early
morning fog and afternoon thunderstorms.

&&

.MARINE...
Sub-SCA southerly winds are expected over the waters through
Wednesday. Scattered to numerous showers and thunderstorms are
expected over the waters today. With the Severe Thunderstorm
Watch in effect through this evening, Special Marine Warnings
may be needed as storms reach the waters, with large hail and
damaging winds both threats.

Isolated to scattered storms again expected each afternoon
Tuesday and Wednesday, with continued light southerly flow.
Special Marine Warnings may be needed if storms get strong.

Mainly light winds on the waters Thursday and Friday, with the
primary hazard being potential for afternoon thunderstorms both days.

&&

.TIDES/COASTAL FLOODING...
Tidal anomalies, while still elevated to an extent, have come
down slightly today. Forecast has come down a bit in this cycle,
and no longer anticipating flooding anywhere. However, slight
changes in the winds could easily bump up anomalies just enough
to get us near minor in the more sensitive areas, so will have
to keep watching that in future forecast cycles. Tides still
remain in the caution stage during high tide for most areas over
the next several days in the continued southerly flow.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch until 9 PM EDT this evening for DCZ001.
MD...Flash Flood Watch until 9 PM EDT this evening for MDZ006-011-
     013-014-504-506>508.
VA...Flash Flood Watch until 9 PM EDT this evening for VAZ053-054.
WV...None.
MARINE...None.

&&

SYNOPSIS...CJL
NEAR TERM...CJL
SHORT TERM...CJL
LONG TERM...RCM
AVIATION...RCM/CJL
MARINE...RCM/KJP
TIDES/COASTAL FLOODING...CJL
Hazardous weather outlook, Jul 6, 4:15 PM EST, 52 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
515 PM EDT Mon Jul 6 2020

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-072115-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
515 PM EDT Mon Jul 6 2020

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Tonight

A Severe Thunderstorm Watch has been issued for the entire outlook
area until 11 PM. Damaging winds are large hail are possible.

A Flash Flood Watch has been issued for areas along the I-95
corridor from Fairfax County VA to Harford County MD until 9 PM
this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested this afternoon and evening. Please
relay severe weather reports to the National Weather Service.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-072115-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
515 PM EDT Mon Jul 6 2020

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Tonight

A Severe Thunderstorm Watch has been issued for areas east of the
Blue Ridge and Catoctin Mountains in Virginia and Maryland until
11 PM. Damaging winds are large hail are possible.

A Flash Flood Watch has been issued for eastern Montgomery,
eastern Howard, Baltimore, and Harford Counties until 9 PM this
evening. Isolated flooding is possible elsewhere in the outlook
area.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested this afternoon and evening. Please
relay severe weather reports to the National Weather Service.

In the hours before

Local storm report, Jul 6, 1:54 PM EST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
254 PM EDT MON JUL 06 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 PM     TSTM WND DMG     2 S FLETCHER            38.37N  78.43W
07/06/2020                   GREENE             VA   911 CALL CENTER

            SOME LARGE TREE LIMBS FELL ON THE 3500 BLOCK OF MIDDLE
            RIVER RD.

&&

EVENT NUMBER LWX2001376

MSS
Local storm report, Jul 6, 3:04 PM EST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
404 PM EDT MON JUL 06 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     TSTM WND DMG     5 NE STANARDSVILLE      38.35N  78.37W
07/06/2020                   MADISON            VA   PUBLIC

            LARGE TREE LIMBS DOWN AND POWER POLES BROKEN.

&&

EVENT NUMBER LWX2001377

CJL
Local storm report, Jul 6, 4:18 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
518 PM EDT MON JUL 06 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     TSTM WND DMG     1 W WAYNESBORO          38.07N  78.92W
07/06/2020                   CITY OF WAYNESBORO VA   911 CALL CENTER

            TREE BLOCKING ROADWAY AT THE INTERSECTION OF ROSSER AVE
            AND SOUTH ELLISON LN.

&&

EVENT NUMBER LWX2001378

MSS
Local storm report, Jul 6, 5:01 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
601 PM EDT MON JUL 06 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     TSTM WND DMG     3 NW MONTEVIDEO         38.39N  78.81W
07/06/2020                   ROCKINGHAM         VA   911 CALL CENTER

            TREE DOWN AT THE INTERSECTION OF SPOTSWOOD TRAIL AND
            INDIAN TRAIL RD.

&&

EVENT NUMBER LWX2001379

MSS

The radar

The Sterling radar (KLWX), 52 km away, was scanning. The volume nearest the first event began at 22:05 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Prince George'S

When
July 6, 5:07 PM EST
Where
Prince George'S County, 0.64 mi SSW of Greenbelt
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
38.992, -76.886

A tree was blown down near the I-95/I-495 Capital Beltway Interchange. A second tree was blown down on I-95/I-495 Capital Beltway near MD-295 Baltimore-Washington Parkway. A third tree was blown down onto MD-295 Baltimore-Washington Parkway near Powder Mill Road.

Thunderstorm Wind, Anne Arundel

When
July 6, 5:15 PM EST
Where
Anne Arundel County, 1.45 mi SSW of Benfield
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
39.060, -76.628

A tree was blown down near the intersection of northbound MD-178 Generals Highway and Indian Landing Road.

Thunderstorm Wind, Baltimore

When
July 6, 5:27 PM EST
Where
Baltimore County, 0.99 mi SSW of Chase
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
39.338, -76.390

A two foot in diameter tree was blown down near the intersection of MD-150 Eastern Boulevard and Carroll Island Road.

Thunderstorm Wind, Baltimore

When
July 6, 5:31 PM EST
Where
Baltimore County, 0.53 mi E of Baltimore Martin St
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
39.330, -76.410

Parts of the roof on the helicopter hangar at Martin State Regional Airport were damaged.

Hail, Baltimore

When
July 6, 5:35 PM EST
Where
Baltimore County, 0.49 mi N of Baltimore Martin St
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.337, -76.419

Quarter size hail was reported near the intersection of MD-43 White Marsh Boulevard and MD-150 Eastern Boulevard.

Thunderstorm Wind, Montgomery

When
July 6, 5:38 PM EST
Where
Montgomery County, 1.68 mi S of Rockville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
39.056, -77.155

A tree was blown down in the southbound lane of I-270 Washington National Pike at Montrose Road.

Thunderstorm Wind, Anne Arundel

When
July 6, 5:38 PM EST
Where
Anne Arundel County, 1.42 mi NNW of Green Haven
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.148, -76.563

A trained spotter reported a measured wind gust of 50 knots (58 MPH) near Green Haven.

Thunderstorm Wind, Baltimore

When
July 6, 5:40 PM EST
Where
Baltimore County, 0.23 mi SSE of (Mtn)martin Arpt Bal
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
39.317, -76.418

Numerous trees and wires were blown down in the 1300 to 1700 block of Wilson Point Road.

Thunderstorm Wind, Anne Arundel

When
July 6, 5:40 PM EST
Where
Anne Arundel County, 0.66 mi SSE of Bestgate
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
38.972, -76.544

A tree was blown down on northbound MD-2 Solomons Island Road at MD-665 Aris T. Allen Boulevard.

Thunderstorm Wind, Anne Arundel

When
July 6, 5:43 PM EST
Where
Anne Arundel County, 1 mi WNW of Bridewell
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
39.157, -76.716

A tree was blown down near the intersection of MD-176 Dorsey Road and New Ridge Road.

Thunderstorm Wind, Prince George'S

When
July 6, 5:43 PM EST
Where
Prince George'S County, 2.04 mi NE of Mtchvll Freeway Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
38.949, -76.741

Trees were blown down in the area of MD-197 Collington Road and US-50 John Hanson Highway.

Thunderstorm Wind, Prince George'S

When
July 6, 5:50 PM EST
Where
Prince George'S County, 0.71 mi NNE of Colebrooke
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Department of Highways
Coordinates
38.840, -76.947

Trees down in the area of Branch Avenue and Silver Hill Road.

Thunderstorm Wind, Baltimore

When
July 6, 5:53 PM EST
Where
Baltimore County, 0.81 mi WNW of Stemmers Run
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
39.336, -76.483

Numerous trees and wires blew down in the 8500 to 8700 block of US-40 Pulaski Highway.

Thunderstorm Wind, Baltimore

When
July 6, 6:04 PM EST
Where
Baltimore County, 0.35 mi NE of Edgemere
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
39.234, -76.446

Multiple trees down in the area of 2800 Lodge Farm Road.

Thunderstorm Wind, Prince George'S

When
July 6, 6:40 PM EST
Where
Prince George'S County, 0.3 mi W of Upper Marlboro
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
38.819, -76.755

Trees were blown down in Upper Marlboro, including one onto a house.

Thunderstorm Wind, Prince George'S

When
July 6, 8:28 PM EST
Where
Prince George'S County, 0.58 mi WSW of Brandywine
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Department of Highways
Coordinates
38.698, -76.860

A tree blew down near the intersection of MD-381 Brandywine Road and Kathleen Lane. A tree blew down near the intersection of MD-373 Accokeek Road and MD-5 Branch Avenue.

Thunderstorm Wind, St. Mary'S

When
July 6, 9:59 PM EST
Where
St. Mary'S County, 0.79 mi SSE of Charlotte Hall
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Department of Highways
Coordinates
38.470, -76.773

A tree was blown down on MD-5 Point Lookout Road near MD-238 Chaptico. Trees blew down onto wires bringing down power poles at the intersection of Lockes Hill Road and Stockett Run Lane.

Thunderstorm Wind, St. Mary'S

When
July 6, 10:20 PM EST
Where
St. Mary'S County, 0.19 mi NW of Budds Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
38.402, -76.832

A tree was blown down near the intersection of MD-234 Budds Creek Road and MD-236 Thompson Corner Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2020Every state in 2020This day in weather historyWarnings in Maryland, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 900412, 900414, 900417, 900418, 900419, 900416, 900421, 900420, 900422, 900415, 900423, 900424, 900425, 900426, 900427, 900428, 900429, 900430.